• I am about to finish chemo nd start tamoxifen for 5 years. I am 30 years old. Can you share your experience with it?

    Asked by Mhjohnson0306 on Monday, January 9, 2012

    I am about to finish chemo nd start tamoxifen for 5 years. I am 30 years old. Can you share your experience with it?

    Sooo scared of side effects and how it's going to make me feel. I just want to feel normal again.

    6 Answers from the Community

    6 answers
    • nancyjac's Avatar

      I originally had breast cancer 18 years ago. At that time I had a very small tumor with no mets so I had a lumpectomy, radiation, and then 5 years of tamoxifen. I didn't have chemo. I had no side effects effects from the tamoxifen at all.

      I currently have IBC in the same breast as 18 years ago, but all of my doctors have said it is not a recurrence but a totally new cancer. I am currently in chemo this time, and while some people do have some side effects from tamoxifen, I can't even imagine in being anywhere near as bad as the side effects from chemo. I think you are over the hump and feeling normal again may still take some time, but that would more likely be from the lingering effects of the chemo rather than tamoxifen.

      almost 5 years ago
    • Jackie's Avatar

      In October, 2011, I finished my 5 years of tamoxifen. I really can't believe that the 5 years has passed. When I was told that I had to take tamoxifen for 5 years, it felt like an eternity. But, here I am - no more tamoxifen!!

      I was dx with breast cancer, had lumpectomy, radiation. Years and years ago, I had one year of monthly treatments of chemo and then a bone marrow transplant to treat leukemia.

      Compared to the chemo and radiation, tamoxifen was a breeze.
      The worst side effect was being tired - but I also have 2 tween kids, a dog, 3 cats, work part time, so I really don't know if it was the tamoxifen or my lifestyle that made me so tired!

      Initially I was taking the tamoxifen with orange juice which gave me heart burn like feeling. Tums did the trick to take care of that. I also stopped taking it with orange juice!!

      I have to tell you the one side effect that I think is also from tamoxifen is .......curlier hair. My hair has always had lots of body but it seems curlier now. Now that I am no longer taking tamoxifen, I am anxious to see if my hair loses the curliness as it grows.

      So, bottom line, it's not so bad....and maybe even a little good!

      almost 5 years ago
    • lbardos' Avatar

      I started Tamoxifen in August. The worst side effect I have noticed are the hot flashes. I was told that they decrease over time and are usually gone within 6 months. This seems to be the case for me. My mother took it without any side effects at all. Don't be afraid of it, it is helping to save your life.

      almost 5 years ago
    • bcwarrioragain's Avatar

      Hi MHJ-
      I am happy to hear you have come this far in your treatment.
      I hope that you find the tamoxifen much easier to manage than chemo.
      For me the tough part was the hot flashes and other menopause like symptoms. Otherwise, no big deal.
      I found it helpful to have all cotton bedding and night clothes, polyseter and other manmade materials aren't breathable. Keep a fan and ice water by the bed.
      Wishing you the best!

      almost 5 years ago
    • copland16's Avatar

      I am 40 and just started taking Tamoxifen in October. I wanted to do everything in my power to reduce the recurrence of my breast cancer. I had stage 2 DCIS, single mastectomy, A/C chemo, Taxol chemo followed by radiation...now Tamoxifen. I haven't had any complications. I was nervous about some of the side effects but I changed my diet and lifestyle to offset them.
      I started to eat better (high protein-to help with energy levels) an exercise daily. I have an 8 month old and work full time and I'm no more tired than I was pre-cancer and pre-motherhood. And actually I think most days I have more energy then my younger self.
      I'm still a work in progress but so far so good.
      Good luck!

      almost 5 years ago
    • jamrck's Avatar

      I was on Tamoxifen for 2.5 years. Held water some, took water pills (with doctor's permission) when needed but that didn't happen very often. Hot flashes were the worst side effect, fan by the bed is very good advice. I even have a small one on my desk at work. After Tamoxifen, my dr switched me to Aromasin - same side effects plus some joint pain, but nothing some ibuprofen didn't help. Will find out this Friday if I stay on it or I'm done. Will be a 5 yr survivor in March.

      almost 5 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.